Posted .

There are many things that could impact the health of your teeth. For example, you probably know that you could be vulnerable to gum disease if you don’t brush and floss regularly. You may also know that certain foods can have a negative impact on your diet. However, did you know that the medications you take could also have an effect on your oral health?

There are more than 400 medications that can cause dry mouth, which greatly reduces the amount of saliva you have in your mouth. While this may not seem overly serious, if you don’t have enough saliva, bacteria and food particles can stay on your teeth, causing decay, infection, and irritation.

Certain inhaler medications, typically used for asthma or bronchitis, can cause a yeast infection known as candidiasis. However, please note that you may be able to slow this problem by rinsing your mouth out with water after each use. Other medications can cause a buildup of gum tissue. Your gums could become swollen, tender, and even start to grow over your teeth.

Other medications can also lead to a number of serious issues. Some of these medications include high blood pressure and heart medications, antidepressants, and antipsychotic medications. Even over the counter pain medications can cause issues with your oral health.

If you’ve experienced some of these symptoms, we recommend visiting our dentist as soon as possible. Our dentist, Dr. David Goldschein, and our team will be happy to examine your mouth and offer you and advice you need. If you’re interested in learning more, please don’t hesitate to contact Generations Cosmetic and Family Dentistry at 813-251-5740. We look forward to hearing from you!